| Catalog Number |
03.812.310 |
| Medical Device Problem Code |
Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
05/09/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2019, during an unknown surgery, the surgeon performed l4/5 transforaminal lumbar interbody fusion (tilf) using the insight tubes for access.After inserting an unknown 10 mm spreader/shaver, the surgeon was satisfied with the result of lateral x-ray and started to insert a small 10 mm transforaminal posterior atraumatic lumbar (t-pal) trial.After a few impactions, the surgeon took a lateral x-ray and noted that the trial looked like turning in spite of being in locked position where in the tip of the trial had barely passed into the endplates.After another impaction, the cage continued to appear turning.The surgeon noted that there was a play between an inserter/applicator out shaft and the trial.So, the trial was removed and the connection was inspected, although it did not appear to be loosened.Then, the trial was tightened as far as it went through in the closed position, and the connection was inspected and firm.On the first impaction, the t-pal trial was straight, and the surgeon delivered a few more impactions but the cage aggressively turned back into the canal, thus, the cage was set into an open position and was removed.The interface between the distal tip of an inserter/applicator out shaft and the trial were looked indented.So, the surgeon tried the second inserter on the set and the trial continued to turn in the disc space (when inserter was in the closed position) after a few impactions.Furthermore, the surgeon also tried repositioning the handle to reduce an angle from the midline and yet the trial still turned.The surgeon lost confidence in an inserter at this point and used the anterior tlif cage from nuvasive.After the case, the surgeon applied downward force on an inserter, the handle angled laterally and was able to make the trial turn when firmly in the closed position.The procedure was successfully completed using an alternative cage from nuvasive.There was a 10-15 minutes surgical delay.Patient status is unknown.Concomitant device reported: unknown spreader/shaver (part # unknown, lot # unknown, quantity 1); unknown impaction instrument (part # unknown, lot # unknown, quantity 1).This report is for one (1) t-pal trial spacer 10 mm x 28 mm 10 mm height.This is report 2 of 5 for complaint (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device evaluated by mfr: the devices were forwarded to sustaining engineering with following investigation result: the returned 10mm t-pal trial implant shows signs of wear and tear at the medial orientated edge, where the surficial contact should prevent rotation in tightened position.However, this wear does not generally compromise its function integrally.The 10mm trial and applicator outer shaft worked as intended during investigation.A full closure to secure the trial implant in insertion position could be achieved.Nevertheless, there was obviously the tendency of unintended pivoting detected due to the worn trial.With the wear and tear visible on the parts a malfunction might occur in wet or slippery environment (body fluids, body fat etc.) like intraoperatively during a surgery where this effect might become more severe and might lead to the reported malfunction.Also, a not fully tightened knob can create same failure mode of unintended pivoting.General observation: since the 10mm trial implant shows signs of wear on the edge, it also can be assumed that the trial implant was inserted while not fully in ¿close¿ state in some, especially previous, surgeries.In the surgical technique it is remarked as important that it must be ensured that the trial implant sits correctly on the inner shaft.The omission of full tightening of the trial implant by turning the knob clockwise could possibly lead to the shown deformation in this complaint.The tendency of unintended pivoting due to the worn trial was detected, therefore the complaint is rated us confirmed for the trail implant.No product related issue could be detected during the performed sustaining engineering evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.The root cause was identified during the performed evaluation and therefore the in the investigation flow listed remaining investigation steps are not required.Device history lot: part: 03.812.310; lot: 8009878; manufacturing site: haegendorf; release to warehouse date: 17.Aug.2012.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.